Alert archive / Pennsylvania / Tornado Warnings in 2002

Tornado Warning 11, NWS Pittsburgh, PA

July 26, 2002Forest County, Pennsylvania

NWS Pittsburgh, PA issued this tornado warning at Jul 26, 2002, 6:58 PM EDT for Forest County, Pennsylvania. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 26, 2002, 6:58 PM EDT (22:58 UTC)
Expired
Jul 26, 2002, 7:45 PM EDT
In force
47 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Forest County, PA

The radar

The State College radar (KCCX), 122 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 7:00 PM EDTHail 1.25Tionesta, PA
Jul 26, 7:00 PM EDTThunderstorm WindTionesta, PAThunderstorm winds downed several large trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1205 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

021 
WFUS51 KPBZ 262258
TORPBZ
PAC053-262345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
658 PM EDT FRI JUL 26 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* TORNADO WARNING FOR...
  FOREST COUNTY IN PENNSYLVANIA

* UNTIL 745 PM EDT

* AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER WEST CENTRAL FOREST COUNTY...MOVING EAST AT 25 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. EVACUATE MOBILE HOMES AND
GET INSIDE A SUBSTANTIAL SHELTER.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jul 26, 3:28 PM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 26, 3:28 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
328 PM EDT FRI JUL 26 2002

COORD WITH RLX. TU.

PWS ABT 1.8/SHRT WV/HEATING/LIFT/OUTFLOW BNDRYS ALL COMBINING ATTM
FOR STORMS. THUS EXTENDED/EXPANDED FFA FOR ALL BUT 4 NRN CNTYS IN
CWA TIL 10PM TNGT...ALSO MORE UPSTREAM MOVING SEWD FROM NW OHIO/NE
INDIANA WHICH LTR WILL AFFECT LTE EVE SRN TIERS.
MDLS TENDING TO MOVE THE OVNGT COMPLEX JUST SW OF REGION...
HOPEFULLY...IF SLIGHTLY FURTHER N  THEN FFA WILL HAVE TO BE EXTENDED
LTR TNGT.
HUMID/UNSTABLE AIRMASS PREVAILS ACROSS REGION INTO EARLY/MID WEEK
WITH SCT PRECIP OFF/ON. A STRONG COMPLEX EXPECTED TO AFFECT REGION
LTR IN DAY SAT THRU EARLY SAT NGT SO UPPED POPS TO LIKELY AGAIN...
COMING OVER TOP OF UPPER RIDGE...FFA MAY BE REQUIRED AGAIN. SUMMER
HEAT/HUMIDITY IS HERE.

.PBZ...
MD...FLOOD WATCH TIL 10PM FOR ZONE MDZ001.

OH...FLOOD WATCH TIL 10PM FOR ZONES OHZ039>041-048>050-059>059-068-069.

PA...FLOOD WATCH TIL 10PM FOR ZONES
     PAZ007-013-014-020>023-029>032.

WV...FLOOD WATCH TIL 10PM FOR ZONES WVZ001>004-012-021>023-041.

In the hours before

Local storm report, Jul 26, 3:28 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
328 PM EDT FRI JUL 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    GROVE CITY                PA   WIND DAMAGE
07/26/02   MERCER                         TREES DOWN. REPORTED BY
                                          SKYWARN SPOTTERS

0205 PM    MURRYSVILLE               PA   WIND DAMAGE
07/26/02   WESTMORELAND                   ROOF BLOWN OFF CAR
                                          DEALERSHIP. REPORTED BY
                                          EMERGENCY MANAGEMENT

0300 PM    2W LATROBE                PA   .75 INCH HAIL
07/26/02   WESTMORELAND                   REPORTED BY SKYWARN
                                          SPOTTERS

0310 PM    LATROBE                   PA   1.00 INCH HAIL
07/26/02   WESTMORELAND                   REPORTED BY SKYWARN
                                          SPOTTERS

0320 PM    LATROBE                   PA   WIND DAMAGE
07/26/02   WESTMORELAND                   TTREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT
Local storm report, Jul 26, 5:14 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
514 PM EDT FRI JUL 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    GROVE CITY                PA   WIND DAMAGE
07/26/02   MERCER                         TREES DOWN. REPORTED BY
                                          SKYWARN SPOTTERS

0205 PM    MURRYSVILLE               PA   WIND DAMAGE
07/26/02   WESTMORELAND                   ROOF BLOWN OFF CAR
                                          DEALERSHIP. REPORTED BY
                                          EMERGENCY MANAGEMENT

0300 PM    2W LATROBE                PA   .75 INCH HAIL
07/26/02   WESTMORELAND                   REPORTED BY SKYWARN
                                          SPOTTERS

0310 PM    LATROBE                   PA   1.00 INCH HAIL
07/26/02   WESTMORELAND                   REPORTED BY SKYWARN
                                          SPOTTERS

0320 PM    LATROBE                   PA   WIND DAMAGE
07/26/02   WESTMORELAND                   TTREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0210 PM    EVANS CITY                PA   WIND DAMAGE
07/26/02   BUTLER                         NUMEROUS TREES DOWN.
                                          CORNER OF BUIDLING
                                          COLLAPSED. REPORTED BY
                                          EMERGENCY MANAGEMENT
Special weather statement, Jul 26, 6:09 PM EDT, 49 minutes before
PAZ030-262315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
609 PM EDT FRI JUL 26 2002

...GUSTY THUNDERSTORM MOVING INTO NORTHERN WESTMORELAND COUNTY...

A STRONG THUNDERSTORM WILL BE MOVING THROUGH NORTHERN WESTMORELAND
COUNTY UNTIL AROUND 7:00 PM. THIS STORM IS LOCATED JUST TO THE SOUTH
OF NEW KENSINGTON AND IS MOVING TO THE EAST AT AROUND 25 MPH AND
WILL AFFECT THE COMMUNITIES OF NORTH WASHINGTON AND BELL POINT.
EXPECT VERY HEAVY RAIN...WIND GUSTS TO 40 MPH AND HAIL. FREQUENT
LIGHTNING WILL ALSO ACCOMPANY THIS STORM.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 12:50 PM EDTSevere Thunderstorm WarningPBZMercer40 min
Jul 26, 1:51 PM EDTSevere Thunderstorm WarningPBZWestmoreland39 min
Jul 26, 2:10 PM EDTFlash Flood WarningPBZWestmoreland2 hr
Jul 26, 2:42 PM EDTSevere Thunderstorm WarningPBZWestmoreland63 min
Jul 26, 6:43 PM EDTSevere Thunderstorm WarningPBZForest62 min
Jul 26, 7:04 PM EDTTornado WarningPBZClarion26 min
Jul 26, 7:29 PM EDTSevere Thunderstorm WarningPBZJefferson61 min

Nearby

Tornado Warnings in Pennsylvania, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.